Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 79, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2004, 10:08 AM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 10:08 AM EDT (14:08 UTC)
- Expired
- Aug 28, 2004, 1:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 56 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 281412
FFWPBZ
PAC073-281715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1008 AM EDT SAT AUG 28 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAWRENCE COUNTY IN PENNSYLVANIA
* UNTIL 115 PM EDT
* AT 1006 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
POSSIBLE FLASH FLOODING NEAR THE NESHANNOCK CREEK AND MAHONING RUN
AREAS OF NORTHWESTERN LAWRENCE COUNTY. RESIDENTS OF
FRIZZLEBURG...NASHUA...ROBINSON...AND NEW WILMINGTON ARE IN THE
PATH
OF ADDITIONAL HEAVY RAINFALL.
<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS
COULD ALSO CAUSE ROCK AND MUDSLIDES.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4111 8024 4111 8015 4110 8014 4104 8014
4100 8017 4087 8016 4088 8020 4088 8051
4113 8051 4113 8027
$$
151 follow-up statement
000 WGUS71 KPBZ 281521 FFSPBZ PAC073-281715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1117 AM EDT SAT AUG 28 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LAWRENCE COUNTY UNTIL 115 PM EDT... LAW ENFORCEMENT HAS REPORTED FLOODED BASEMENTS IN MAHONING AND NEW WILMINGTON. ROADS HAVE ALSO BEEN CLOSED IN VICINITY OF PULASKI. ROUTE 551 AND MAR ROAD ARE NOT PASSABLE. HEAVY RAINFALL HAS ENDED IN LAWRENCE FOR THE TIME BEING...BUT RUNOFF FROM THE MORNING RAIN WILL CONTINUE TO FLOOD LOW LYING ROADS AND SMALL STREAMS. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING 1-877-633-6772. $$ 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:39 AM EDT, 29 minutes earlier.
Area forecast discussion, Aug 28, 9:39 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 939 AM EDT SAT AUG 28 2004 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... UPDATE FOR FLOOD WATCH. WILL ALSO INCREASE POPS ALONG THE AXIS OF THE CURRENT RAINFALL PATTERN. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 345 AM EDT SAT AUG 28 2004 AVIATION AREA OF TSTMS MOVG SLOLY EWD ACRS E CNTRL OH CONTG TO GRADUALLY DMNSH DURG PAST HOUR OR TWO. STILL EXPECT TEMPO IFR CONDS IN TSTMS FOR PIT AND AGC DURG NEXT COUPLE OF HRS. ELSW THRU 12Z...EXPECT AREAS OF IFR CONDS IN FOG. BY LATE MRNG...EXPECT BKN CU ARND 3 THSD FT WITH IFR CONDS IN SCT TSTMS FM MID AFTN ON. SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... FIRST HALF OF SHIFT VERY BUSY WITH FLASH FLOOD WARNING FOR COLUMBIANA COUNTY OHIO. PCPN HAS ALL BUT ENDED ACROSS CWA. WE WILL CANCEL FFA THAT WAS ORIGINALLY OUT TILL 10 AM THIS AM. WE REMAIN IN THIS SOUPY AIRMASS AT LEAST INTO SUNDAY. COLD FRONT MOVES INTO CWA ON SUNDAY AND STALLS WITH TROPICAL SYSTEM ROLLING UP THE EAST COAST. WOULD EXPECT THAT A FFA WILL BE NEEDED AT SOME POINT ACROSS FA FROM NOW THROUGH SUNDAY. BUT WHERE TO PUT IT IS THE DILLEMMA. HEAVY RAIN THIS SHIFT HAS BEEN CONFINED TO A VERY SMALL AREA. WE THINK IT IS BEST TO SEE WHERE NEXT HEAVY RAIN AREA DEVELOPES WITH ASSOCIATED BOUNDARIES AND THEN GO FROM THERE WITH FFA. WENT WITH RAIN HEAVY AT TIMES IN THE ZONES TODAY AND TONIGHT. LONG TERM (MONDAY THROUGH FRIDAY)... HIGH PRESSURE BUILDS INTO CWA MONDAY AND HOLDS THROUGH FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...FLOOD WATCH UNTIL 10 PM TODAY...OHZ039>041-OHZ048>050-OHZ057-OHZ058. PA...FLOOD WATCH UNTIL 10 PM TODAY...PAZ007>009-PAZ013>015-PAZ020. WV...FLOOD WATCH UNTIL 10 PM TODAY...WVZ001. && SHORT TERM...66
Hazardous weather outlook, Aug 28, 5:06 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 506 AM EDT SAT AUG 28 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-290905- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 506 AM EDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLASH FLOOD WARNING IS IN EFFECT UNTIL 9 AM THIS MORNING FOR COLUMBIANA COUNTY OHIO. EXPECT SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS ACROSS OUR AREA TODAY IN A VERY WARM AND HUMID AIRMASS. A FLOOD WATCH MAY BE NEEDED TODAY IN AREAS WHERE SLOW MOVING THUNDERSTORMS REPEATEDLY CROSS THE SAME AREA. THUNDERSTORMS CAN POP UP AT ANY TIME, BUT MORE LIKELY DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 28, 4:14 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0402 AM FLASH FLOOD LISBON 40.78N 80.77W
08/28/2004 COLUMBIANA OH COUNTY EOC
EMERGENCY MANAGEMENT OFFICIALS REPORTED SIGNIFICANT
FLOODING IN LISBON, ELKTON, AND SEVERAL SURROUNDING
TOWNSHIPS INCLUDING SALEM, HANOVER, BUTLER, CENTER AND
WEST. LOCAL FIRE DEPARTMENT REPORTED SERIOUS FLOODING
BELOW LISBON ON BEAVER CREEK IN THE WILLIAMSPORT AREA.
EVACUATIONS ARE STILL UNDERWAY.
&&
PITLocal storm report, Aug 28, 9:06 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0903 AM FLASH FLOOD WHEATLAND 41.20N 80.50W
08/28/2004 MERCER PA COUNTY EOC
FLOODING REPORTED ALONG PORTIONS OF STATE ROUTE 318 AND
HABARKA ROADS IN SHENANGO TOWNSHIPS.
0903 AM FLASH FLOOD 3 SE HERMITAGE 41.20N 80.40W
08/28/2004 MERCER PA COUNTY EOC
FLOODING ALONG INTERSTATE 80 IN WESTMIDDLESEX BORO.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 61 min |
| Aug 28, 12:07 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Aug 28, 1:25 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 35 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.